Utah, 2013

Drought in Utah, July 1 to 31, 2013

July 1 to 31, 2013 · NWS GJT · 7 events in 7 counties and zones

Severe to extreme drought conditions were the norm across eastern Utah through the month of July. Agriculture, hydrologic and fire concerns were all heightened across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Severe to extreme drought conditions were the norm across eastern Utah through the month of July. Agriculture, hydrologic and fire concerns were all heightened across the region. However, by the end of the month the Southwest Monsoon was beginning to show some of promise of relief. Thunderstorms, some with heavy rain and flooding, became more widespread across the southern and central portion of the area by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 8:56 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 8:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
956 PM MDT SUN JUN 30 2013

.UPDATE...
ISSUED AT 956 PM MDT SUN JUN 30 2013

DRIER AIR ALOFT (ABOVE 450 MB ON THE EVENING SOUNDING) LIMITED
CONVECTIVE POTENTIAL EARLIER TODAY...ESPECIALLY NORTHWEST COLORADO
WHERE CONVECTIVE TOWERS WERE IMPACTED BY ENTRAINED DRY AIR. WATER
VAPOR SHOW THIS DRIER AIR SPREADING SOUTHWARD ACROSS THE WESTERN
SLOPE...ESSENTIALLY ENDING THE CONVECTIION FOR TODAY. FORECAST
GRIDS HAVE BEEN UPDATED TO REFLECT CURRENT OBSERVATIONAL TRENDS.
WITH ENHANCED NORTHERLY FLOW...VISIBILITIES HAVE IMPROVED WITH SRN
VALLEYS SHOWING IMPROVED VISIBILITIES.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 247 PM MDT SUN JUN 30 2013

AS ANTICIPATED...CONVECTION STARTED FIRING A LITTLE AFTER 12PM
WITH AREAS GENERALLY SOUTH OF I-70 BEING FAVORED THOUGH AN
OCCASIONAL CELL HAS POPPED NORTH OF THAT AREA. WEB CAMS IN
TELLURIDE DO SHOW WET PAVEMENT SO SOME PLACES ARE GETTING SOME
MUCH NEEDED RAIN OUT OF THESE STORMS. WATER VAPOR IMAGERY SHOWS
DARKENING...INDICATING DRIER AIR...JUST ENTERING NRN UTAH INTO
EXTREME NWRN CO WITH SOME VORT MAXES MOVING OVER SRN HALF OF CWA.
EVERYTHING APPEARS TO BE MATCHING UP AS EXPECTED. DRY LIGHTNING
STILL A CONCERN AS DESCRIBED BELOW SO RED FLAG WARNING CONTINUES.
WILL KEEP STORMS IN FORECAST UP NORTH FOR NOW AS HEATING CONTINUES
THOUGH WITH DRIER AIR MOVING INTO AREA...DON'T HOLD OUT MUCH HOPE
UP THERE. NEXT SHIFT MAY NEED TO REMOVE STORMS FROM FORECAST.

MODELS KEEP ISOLATED CONVECTION GOING THROUGH MIDNIGHT WITH A
SHARP DROP OFF AFTER THAT WHICH MAKES SENSE AS THE DRIER AIR
ADVECTS INTO THE REGION. FOR MONDAY...ALL MODELS IN GENERALLY GOOD
AGREEMENT WITH NORTHERLY FLOW SETTING UP AS THE HIGH PRESSURE
REMAINS OVER THE GREAT BASIN. MODELS HAVE ALSO CUT BACK ON PRECIP
FOR OUR AREA TOMORROW WITH MOUNTAINS BEING FAVORED BUT EVEN
SO...COVERAGE IS MUCH LESS THAN SEEN OVER THE PAST FEW DAYS.
DROPPED POPS SOME TO ACCOUNT FOR THIS.

TEMPS WILL STILL RUN ABOUT 5 DEGREES WARMER THAN NORMAL UNDER THE
HIGH PRESSURE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM MDT SUN JUN 30 2013

BY TUESDAY AFTERNOON THE HIGH WILL BE CENTERED OVER THE NORTHERN
GREAT BASIN...WITH LOW PRESSURE CENTERED OVER THE SOUTHERN TIP OF
ILLINOIS. THEREFORE NORTHERLY FLOW WILL EXTEND FROM EASTERN MT TO EL
PASO TX. THE SUBTLE DRYING TREND WILL CONTINUE...BUT ENOUGH MOISTURE
WILL LINGER FOR ISOLATED AFTERNOON/EVENING CONVECTION OVER THE
MOUNTAINS...FAVORING THE SOUTH.

WITH TIME THE PATTERN BECOMES A LITTLE LESS AMPLIFIED AS THE HIGH
BECOMES A LITTLE FLATTENED...BUT REMAINS CENTERED TO OUR WEST
THROUGH THURSDAY...THEN TO OUR WEST-SOUTHWEST FRIDAY THROUGH THE
WEEKEND. MOST OF THE MOISTURE THAT GETS ENTRAINED UNDER THIS HIGH
WILL BECOME TRAPPED AND WILL JUST CONTINUE TO CIRCULATE AROUND IT.
BUT FOR NOW MODELS DO NOT INDICATE THE FLOW WILL TAP INTO ANY GOOD
MOISTURE SOURCE. THEREFORE THE ISOLATED DIURNAL THUNDERSTORMS WILL
CONTINUE FIRE EACH AFTERNOON OVER THE HIGHER TERRAIN...FAVORING THE
SOUTH. A SLOW INCREASE IN COVERAGE IS EXPECTED LATE IN THE WEEK
THROUGH THE WEEKEND AS THE HIGH CENTER SHIFTS INTO THE DESERT
SOUTHWEST.

EXPECT A COUPLE DEGREES TO BE SHAVED OFF THE HIGH TEMPERATURES...BUT
CONDITIONS WILL STILL REMAIN WELL ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 956 PM MDT SUN JUN 30 2013

VFR EXPECTED THROUGH THE NIGHT AND MONDAY AFTERNOON. THUNDERSTORMS
IN THE VICINITY OF MOUNTAIN AIRPORTS (KDRO...KPSO...KASE...KEGE)
ARE EXPECTED AFTER 18Z...BUT THE THREAT DIMINISHES AFTER 02Z.
LOCAL G30-40KTS POSSIBLE IF LOCAL -TSRA PASSES OVER THE AIRPORT
(ABOUT 30 PERCENT OF THIS OCCURRING).

&&

.FIRE WEATHER...
ISSUED AT 650 PM MDT SUN JUN 30 2013

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING SO
THE RED FLAG WARNINGS HAVE BEEN CANCELLED.

CONVECTION WILL SEE A DOWNTURN STARTING MONDAY...BEFORE A WEAK
UPTURN ON FRIDAY THROUGH THE WEEKEND. THE SAN JUAN MOUNTAINS WILL
REMAIN FAVORED THROUGH THE ENTIRE PERIOD WITH AT LEAST ISOLATED
THUNDERSTORMS EACH AFTERNOON. THUNDERSTORMS WILL GENERALLY BE HIGH
BASED AND PRODUCE LITTLE RAIN AND STRONG AND ERRATIC WIND GUSTS.

ON MONDAY THE QUESTION REMAINS AS TO IF WE WILL SEE MORE THAN
ISOLATED DRY THUNDERSTORMS OVER THE SAN JUANS. FOR NOW...IT LOOKS
LIKE THUNDERSTORMS WILL MAINLY BE OVER THE HIGHER TERRAIN...WITH
JUST VERY ISOLATED COVERAGE BLOW 9000 FEET WHERE FUELS ARE
CRITICALLY DRY. THEREFORE ADDITIONAL FIRE WEATHER HI-LIGHTS WILL NOT
BE ISSUED AT THIS TIME. THIS SITUATION WILL CONTINUE TO BE MONITORED
AS A SLIGHT UPTURN IN EXPECTATIONS COULD WARRANT HEADLINES. OTHER
MOUNTAIN AREAS MAY ALSO SEE A FEW THUNDERSTORMS...BUT THEY WILL BE VERY
ISOLATED IN NATURE.

AT THIS TIME IT LOOKS LIKE TUESDAY-THURSDAY WILL BE ENOUGH
DRIER...THAT THUNDERSTORM COVERAGE WILL EASILY REMAIN BELOW CRITICAL
FIRE WEATHER CRITERIA EACH AFTERNOON. WITH LESS FORECAST
CONFIDENCE...MOISTURE SLOWLY INCREASES FRIDAY THROUGH THE WEEKEND.

WHILE MODELS INDICATE A SLIGHT COOLING...TEMPERATURES WILL REMAIN
WELL ABOVE NORMAL WITH HIGHS NEAR TO A LITTLE ABOVE 100 ACROSS THE
LOWER VALLEYS THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...PF
SHORT TERM...TGR
LONG TERM...ELH
AVIATION...PF
FIRE WEATHER...ELH+JOE
Hazardous weather outlook, Jun 30, 3:46 AM MST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MDT SUN JUN 30 2013

COZ001>014-017>023-UTZ022>025-027>029-011215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
446 AM MDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SMOKE FROM THE WEST FORK COMPLEX WILL RESULT IN DECREASED
VISIBILITY ACROSS PORTIONS OF SOUTHWEST COLORADO THIS MORNING.
LATER...ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER THE MOUNTAINS...ESPECIALLY ACROSS THE SAN JUANS
AND THE HIGHER TERRAIN OF NORTHEAST UTAH. THESE STORMS WILL BE
PREDOMINANTLY HIGH BASED CAPABLE OF GENERATING WIND GUSTS FROM 40
TO 50 MPH WITH LITTLE RAIN. DRY LIGHTNING FROM SOME STORMS COULD
RESULT IN NEW FIRE STARTS IN AREAS WHERE VEGETATION IS VERY DRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES WILL REMAIN HOT THROUGH MUCH OF THE WEEK. ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY OVER THE HIGH COUNTRY...WHICH WILL HEIGHTEN FIRE WEATHER
CONCERNS BECAUSE OF THE LIGHTNING PRODUCED BY THESE DRY AND GUSTY
STORMS. TEMPERATURES AND THUNDERSTORMS WILL SLOWLY DECREASE
TUESDAY AND WEDNESDAY...FOLLOWED BY A POSSIBLE UPTICK IN
THUNDERSTORM ACTIVITY THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Severe drought conditions expanded across all of the eastern Uinta Mountains by the end of July.

Drought, Eastern Uinta Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Severe to moderate drought conditions remained unchanged across the eastern Uintah Basin through July.

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the area through July.

Drought, Grand Flat and Arches

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the area through July.

Drought, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Severe to extreme drought conditions remained unchanged across the area through July.

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Extreme drought conditions remained unchanged across the area through July.

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe to extreme drought conditions remained unchanged across the area through July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483257, 483258, 483259, 483260, 483261, 483262, 483263.